Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 97, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 25, 2019, 8:55 PM CDT for 4 counties in Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2019, 8:55 PM CDT (01:55 UTC)
- Expired
- May 25, 2019, 10:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Geary County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 8:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2249 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:40 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, May 25, 3:40 PM CDT, 5 hours 15 minutes before
Area Forecast Discussion National Weather Service Topeka KS 340 PM CDT Sat May 25 2019 .SHORT TERM...(This evening through Sunday) Issued at 339 PM CDT Sat May 25 2019 The region remains under southwesterly flow aloft as the broad mid- level trough stays anchored across the western CONUS. At the surface, an area of low pressure was centered over southeastern NM, with a front extending northeastward into the TX/OK panhandles, southwest to northwest KS, and further into NE. The NNE orientation to this boundary during the morning was becoming slightly more NE- oriented by this afternoon, shifting the boundary a bit closer toward north central KS. With this boundary placement, the CWA will remain predominantly in the warm-sector today with southwesterly surface winds aiding decent warm, moist-air advection through the day. Satellite imagery showed a swath of low clouds streaming ahead of the front with the southwesterly flow, so this cloud cover was in place across much of the CWA. The warm, moist-air advection was helping to boost afternoon high temperatures into the mid/upper 70s and even into the low 80s (from northwest to southeast across the CWA), with dewpoints rising into the upper 60s to low 70s. Decent destabilization is expected to occur through the day with these conditions in place, with 2500-3500 J/kg of MUCAPE and around 40kts of 0-6km shear. These conditions certainly would support the development of strong to severe thunderstorms, however, short-range models suggest we really don't have a lifting mechanism in place to spark much in the way of storms. The front may sag a bit further south toward the KS/NE border this afternoon as a mid-level trough tracking over the Northern Plains helps to shift it. If so, then possibly some isolated storms may be able to develop near that boundary (possibly over far northeast KS). Short-range models show some isolated showers may try to percolate this afternoon, but it may be difficult for there to be enough upscale development for storms. Otherwise, the best chance for strong to severe thunderstorm development will be over southwest KS into the OK/TX panhandles as a complex of storms looks to develop along the dryline by mid/late afternoon and progress eastward into central KS by early evening. As this complex of storms tracks eastward across the CWA this evening into the overnight hours, damaging winds, large hail, and heavy rainfall will be the primary hazards, but cannot rule out the potential for a few isolated tornadoes. A Flash Flood Watch remains in effect through 7 AM Sunday as a result of this heavy rain potential as widespread 1-2" of rain will be likely with locally higher amounts upwards of around 3" possible. Uncertainty starts increasing into Sunday morning as short-range model runs have started to trend toward having scattered showers and storms back-build behind the main cluster of storms overnight as the warm front sags southward into the CWA. As a result, a line of scattered showers/storms could set up generally along and south of this front stretched across far northern KS. If this trend continues to increase, then anticipate the need to increase QPF amounts through the day. Also, if this ongoing activity occurs through the day, it certainly could have an impact on the thunderstorm activity for Sunday night as the environment recovery time may be much more limited. As for temperatures, have highs into the upper 70s/low 80s, however if scattered showers/storms persist through a good portion of the day, then these forecast highs may be too warm. .LONG TERM...(Sunday night through Saturday) Issued at 339 PM CDT Sat May 25 2019 Depending upon how well the environment is able to recover from any scattered showers/storms during the day Sunday, there is the potential for a complex of storms to develop over northwest KS/southwest NE near the triple point and progress further east to track across portions of north central to northeast KS late Sunday evening through the overnight hours. If this complex of storms is able to survive as it advances into the forecast area, then conditions would be favorable for some strong to severe thunderstorms. The primary hazards would be large hail, damaging winds, and heavy rainfall, and cannot rule out the possibility of an isolated tornado. By Monday the mid-level ridge over the southeastern U.S. looks to build a little further north, which will help to shift the surface warm front further north into NE. As a result, after any early morning precipitation ends, much of the CWA looks to be mostly dry through the day, with some chances for storms possible Monday night just along the KS/NE border as the front potentially sags a bit further south. However, there are notable model discrepancies with regards to whether or not this warm front will shift far enough south to bring storm chances to far northern KS or if this activity will end up staying further north. The next major concern for strong to severe thunderstorms will be Tuesday as the mid-level trough over the western U.S. finally progresses eastward and helps to push the surface low and associated cold front eastward across the CWA. While there is still some uncertainty with where exactly the front will be over the area during the day, the best potential for thunderstorm development looks to be across the eastern half of the CWA as storms develop ahead of the front and progress into MO. Conditions look to be favorable for strong to severe thunderstorms with all severe hazards possible: large hail, damaging winds, heavy rain, and possibly a few tornadoes. Once this front shifts east of the area Tuesday night, a brief period of much-welcomed dry weather is expected Wednesday into Thursday. However, this dry weather may be short-lived as models show some embedded waves developing within the mid-level flow with a warm front possibly extending into the CWA to support scattered showers and storms Friday into Saturday. However, there is still a great deal of uncertainty in the atmospheric pattern at this point in the forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1239 PM CDT Sat May 25 2019 For the 18z TAFs, borderline VFR/MVFR cigs are expected this afternoon with the scattered cloud cover. While some isolated to scattered showers and storms may be possible by mid/late afternoon, the better chance for thunderstorms will be this evening. Storms near the TAF sites could be strong to severe with hail and strong winds possible. This batch of storms will exit to the east overnight, but additional isolated showers/storms may be possible Sunday morning. Confidence in the coverage of any AM Sun. precip is low, so just have VCTS mentioned at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ008>012-020>024- 026-034>040-054>056-058-059. && SHORT TERM...Hennecke LONG TERM...Hennecke AVIATION...Hennecke
Hazardous weather outlook, May 25, 3:54 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Topeka KS 354 PM CDT Sat May 25 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-262100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 354 PM CDT Sat May 25 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A few isolated strong to severe thunderstorms may be possible late this afternoon, with better chances for strong to severe thunderstorms expected this evening and overnight. The primary hazards with any severe thunderstorms will be large hail, damaging wind gusts and heavy rainfall. However, cannot rule out the potential for a few isolated tornadoes. The Flash Flood Watch remains in effect for the entire outlook area through 7 AM Sunday. River flooding will also continue tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The threat for strong to severe thunderstorms continues across portions of the outlook area from Sunday through Tuesday. The primary hazards with these storms will be large hail, damaging winds, and heavy rainfall which will exacerbate flooding concerns. However, a few tornadoes may also be possible. River flooding is expected to continue through the Memorial Day holiday weekend and into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight across the outlook area. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 25, 8:35 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
835 PM CDT Sat May 25 2019
KSZ035-260230-
Dickinson-
835 PM CDT Sat May 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON COUNTY UNTIL 930 PM
CDT...
At 833 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Marquette to 6 miles
southwest of Lindsborg. Movement was northeast at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Abilene, Herington, Chapman, Solomon, Enterprise, Hope, Woodbine,
Carlton and Moonlight.
This includes Interstate 70 between mile markers 267 and 289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3893 9737 3902 9737 3902 9696 3897 9696
3898 9695 3897 9693 3887 9693 3887 9689
3881 9689 3881 9693 3869 9693 3861 9712
3861 9737 3891 9737 3893 9738
TIME...MOT...LOC 0133Z 232DEG 39KT 3860 9778 3850 9774
BaergSpecial weather statement, May 25, 8:47 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
847 PM CDT Sat May 25 2019
KSZ022-023-036-038-260245-
Wabaunsee-Geary-Pottawatomie-Riley-
847 PM CDT Sat May 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN
RILEY...NORTHWESTERN WABAUNSEE AND SOUTHEASTERN POTTAWATOMIE COUNTIES
UNTIL 945 PM CDT...
At 847 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of Alta Vista to 8 miles south of
Grandview Plaza. Movement was northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Eastern Manhattan, Wamego, Alma, St. Marys, St. George, McFarland and
Volland.
This includes Interstate 70 between mile markers 305 and 333.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern and east central Kansas.
LAT...LON 3887 9645 3887 9689 3921 9658 3921 9604
3917 9604
TIME...MOT...LOC 0147Z 228DEG 25KT 3891 9650 3892 9674
BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:35 PM CDT | Special Weather Statement | TOP | Dickinson | 55 min |
| May 25, 8:47 PM CDT | Special Weather Statement | TOP | Geary | 58 min |
| May 25, 8:59 PM CDT | Special Weather Statement | TOP | Geary | 61 min |
| May 25, 9:08 PM CDT | River Flood Warning | TOP | Lyon, Osage | 37 hr |
| May 25, 9:08 PM CDT | River Flood Warning | TOP | Douglas, Jefferson | 3 days |
| May 25, 9:10 PM CDT | Special Weather Statement | TOP | Morris | 65 min |
| May 25, 9:12 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 33 min |
| May 25, 9:21 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 54 min |
| May 25, 9:30 PM CDT | Special Weather Statement | TOP | Wabaunsee | 60 min |
| May 25, 9:45 PM CDT | Flash Flood Warning | TOP | Geary, Morris, Pottawatomie, Riley, Shawnee, Wabaunsee | 4 hr |
| May 25, 9:47 PM CDT | Special Weather Statement | TOP | Osage | 43 min |
| May 25, 9:50 PM CDT | Special Weather Statement | TOP | Lyon | 25 min |
| May 25, 9:58 PM CDT | Special Weather Statement | TOP | Lyon | 62 min |
| May 25, 10:01 PM CDT | Special Weather Statement | TOP | Jackson | 44 min |
| May 25, 10:14 PM CDT | Special Weather Statement | TOP | Douglas | 46 min |
| May 25, 10:26 PM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Morris, Osage, Wabaunsee | 4 hr |
| May 25, 10:38 PM CDT | Special Weather Statement | TOP | Douglas | 67 min |
| May 25, 10:42 PM CDT | Flash Flood Warning | TOP | Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 4 hr |
| May 25, 10:42 PM CDT | Special Weather Statement | TOP | Coffey, Osage | 63 min |
| May 25, 11:04 PM CDT | Areal Flood Advisory | TOP | Republic | 4 hr |
| May 25, 11:09 PM CDT | River Flood Warning | TOP | Wabaunsee | 14 hr |
| May 25, 11:33 PM CDT | Areal Flood Advisory | TOP | Brown, Jackson, Nemaha, Pottawatomie | 4 hr |
| May 26, 1:44 AM CDT | Areal Flood Warning | TOP | Geary, Morris, Pottawatomie, Riley, Shawnee, Wabaunsee | 6 hr |
| May 26, 1:58 AM CDT | Areal Flood Warning | TOP | Coffey, Lyon, Morris, Osage, Wabaunsee | 5 hr |
| May 26, 2:39 AM CDT | Areal Flood Warning | TOP | Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 5 hr |
| May 26, 9:08 AM CDT | River Flood Warning | TOP | Washington | 23 hr |
| May 26, 9:34 AM CDT | Areal Flood Warning | TOP | Jefferson | 8 hr |
| May 26, 5:26 PM CDT | Areal Flood Warning | TOP | Jefferson | 14 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.